Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2013, 12:02 PM MST for Pima County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2013, 12:02 PM MST (19:02 UTC)
- Expired
- Jul 5, 2013, 12:30 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
146 WUUS55 KTWC 051902 SVRTWC AZC019-051930- /O.NEW.KTWC.SV.W.0009.130705T1902Z-130705T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1202 PM MST FRI JUL 5 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 1230 PM MST * AT 1154 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNT LEMMON/SUMMERHAVEN. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3235 11070 3238 11078 3245 11076 3241 11067 TIME...MOT...LOC 1901Z 006DEG 1KT 3240 11073 $$
2 follow-up statements
234 WWUS55 KTWC 051912 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1212 PM MST FRI JUL 5 2013 AZC019-051930- /O.CON.KTWC.SV.W.0009.000000T0000Z-130705T1930Z/ PIMA AZ- 1212 PM MST FRI JUL 5 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 1206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNT LEMMON/SUMMERHAVEN. THIS STORM WAS NEARLY STATIONARY. LAT...LON 3235 11070 3238 11078 3245 11076 3241 11067 TIME...MOT...LOC 1911Z 006DEG 1KT 3240 11073 $$
820 WWUS55 KTWC 051928 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1228 PM MST FRI JUL 5 2013 AZC019-051938- /O.EXP.KTWC.SV.W.0009.000000T0000Z-130705T1930Z/ PIMA AZ- 1228 PM MST FRI JUL 5 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE AT 1230 PM MST... LAT...LON 3235 11070 3238 11078 3245 11076 3241 11067 TIME...MOT...LOC 1928Z 006DEG 1KT 3240 11073 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:50 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 5, 9:50 AM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST FRI JUL 5 2013 .SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE WESTERN US WILL CONSOLIDATE OVER THE SOUTHWEST THROUGH THIS WEEKEND THEN EXPAND EAST TO WEST EARLY NEXT WEEK. THIS RIDGE WITH OCCASIONAL WEAK DISTURBANCES ROTATING AROUND IT...COMBINED WITH MOISTURE ACROSS THE AREA WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH NEXT WEEK WITH GENERALLY WARMER THAN NORMAL TEMPERATURES CONTINUING. && .DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED SCATTERED TO BROKEN CLOUD COVER FROM TUCSON WEST AND NORTH WITH FEW TO SCATTERED CLOUDS TO THE EAST. THERE WAS ALSO A SMALL SPINNER BETWEEN CLIFTON AND FRANKLIN. REGIONAL RADAR SHOWED ISOLATED SHOWERS AROUND PHOENIX WITH MORE ACTIVITY ACROSS NORTHERN ARIZONA. FOR OUR AREA THERE WERE SOME WEAK CELLS NORTH OF SAFFORD AND NEAR PICACHO PEAK. PRECIPITABLE WATER VALUES ARE UP VERSUS 24 HOURS AGO WITH VALUES RANGING FROM 1.10" TO 1.60". LATEST GPS SHOWED THAT VALUES WERE SLOWING RISING OVER TUCSON. AT THE SURFACE...DEWPOINT VALUES ARE UP THANKS TO OUTFLOW FROM LAST NIGHTS MCS SE OF DOUGLAS...OR S OF NM BOOT. UPPER AIR PLOTS PLACED CENTER OF UPPER HIGH OVER WRN ARIZONA WITH VERY LIGHT NLY FLOW OVER THE AREA. IN FACT WHEN YOU LOOK AT THE 12Z TUCSON SOUNDING THIS LIGHT FLOW GOES ALL THE WAY UP TO 30KFT. AFTER LOOKING AT ALL OF THE HIGH RESOLUTION MODELS...THE FORECAST FOR THIS AFTERNOON AND EVENING NOT CLEAR CUT. LOTS OF DIFFERENT SOLUTION DEPICTED BY THESE MODELS. BOTH 12Z NAM/06Z GFS SHOW SECONDARY UPPER HIGH DEVELOPING LATER TODAY OVER SW NM. IF THIS OCCUR...FLOW ALOFT WILL REMAIN LIGHT BUT BE RATHER CHAOTIC...WHICH WILL INCREASE THREAT FOR FLASH FLOODING STORMS. EVEN WITH THE DIFFERENT SOLUTIONS BY THE HR MODELS...STILL LOOKING AT A MORE ACTIVE DAY...ESPECIALLY FROM TUCSON EAST. BELIEVE THAT THE POPS FROM TUCSON EAST ARE A BIT LOW. WILL SEE HOW THE AFTERNOON STARTS OFF BEFORE MAKING ANY ADJUSTMENTS TO THE FORECAST. AT THIS TIME...LIKELY WILL LEAN TOWARD NAMDNG5 POP OUTPUT. HOWEVER THIS IS SUBJECT TO CHANGE BY THIS AFTERNOON. && .AVIATION...SCT TSRA MAINLY FROM KTUS VICINITY EWD/SWD THIS AFTERNOON AND THIS EVENING. WIND GUSTS WILL APPROACH 45-50 KTS WITH THE STRONGEST TSTMS. BULK OF TSRA TO END AROUND 06/06Z. OTHERWISE...VFR CONDITIONS WITH DIURNALLY DRIVEN WINDS TO OCCUR THRU EARLY SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...HIGH PRESSURE ALOFT CENTERED OVER ARIZONA EARLY THIS MORNING WILL EXPAND EASTWARD INTO TEXAS THROUGH THE MIDDLE OF NEXT WEEK. THE FLOW AROUND THIS HIGH PRESSURE SYSTEM IN COMBINATION WITH ADEQUATE MOISTURE WILL RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCES FOR WETTING RAINS WILL OCCUR FROM TUCSON EASTWARD AND SOUTHWARD. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN PIMA COUNTY. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. && .CLIMATE...THE TRIPLE DIGIT HIGH STREAK HAS REACHED 34 DAYS IN TUCSON WHICH IS 4TH LONGEST STREAK ON RECORD. THERE IS A CHANCE THAT THE STREAK MAY END OVER THE WEEKEND...LIKE SATURDAY...WHERE THE FORECAST CALLS FOR 100. STAY TUNED. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:33 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Jul 5, 12:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 50 min |
| Jul 5, 12:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 5, 1:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Jul 5, 1:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 37 min |
| Jul 5, 1:37 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 5, 1:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 5, 2:01 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Jul 5, 2:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Jul 5, 2:35 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.